Alert archive / Alabama / Tornado Warnings in 2016
Tornado Warning 1, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 31, 2016, 6:34 PM CDT for Lauderdale County, Limestone County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2016, 6:34 PM CDT (23:34 UTC)
- Expired
- Mar 31, 2016, 7:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Lauderdale County, AL, Limestone County, AL
The radar
The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 5:58 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 673 m²/s²
- 0-3 km storm-relative helicity
- 836 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867
WFUS54 KHUN 312334
TORHUN
ALC077-083-010000-
/O.NEW.KHUN.TO.W.0001.160331T2334Z-160401T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
634 PM CDT THU MAR 31 2016
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
NORTHEASTERN LAUDERDALE COUNTY IN NORTHWESTERN ALABAMA...
* UNTIL 700 PM CDT
* AT 633 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 10 MILES EAST OF LEXINGTON...OR 16 MILES SOUTHWEST OF
PULASKI...MOVING EAST AT 35 MPH. ANOTHER STORM CAPABLE OF
PRODUCING A TORNADO IS LOCATED BETWEEN GREEN HILL AND
LEXINGTON...ALSO MOVING EAST AT 35 MPH.
HAZARD...TORNADO AND GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* LOCATIONS IMPACTED INCLUDE...
LEXINGTON...ELKMONT...ANDERSON...LESTER...LEGGTOWN...GOOD SPRINGS AND MT
ROZELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER
AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3499 8689 3486 8689 3492 8747 3500 8747
TIME...MOT...LOC 2333Z 270DEG 30KT 3500 8719
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
BCC1 follow-up statement
814
WWUS54 KHUN 312345
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
645 PM CDT THU MAR 31 2016
ALC077-083-010000-
/O.CON.KHUN.TO.W.0001.000000T0000Z-160401T0000Z/
LIMESTONE AL-LAUDERDALE AL-
645 PM CDT THU MAR 31 2016
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHERN
LIMESTONE AND NORTHEASTERN LAUDERDALE COUNTIES...
AT 644 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 12 MILES WEST OF ARDMORE...RIGHT ALONG THE ALABAMA
TENNESSEE STATE LINE...MOVING EAST AT 35 MPH. ANOTHER AREA OF
ROTATION IS LOCATED NEAR LEXINGTON...ALSO MOVING EAST AT 35 MPH.
HAZARD...TORNADO AND GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...ELKMONT...ANDERSON...LESTER...LEGGTOWN...GOOD SPRINGS AND MT
ROZELL.
LAT...LON 3499 8689 3486 8689 3492 8740 3500 8739
TIME...MOT...LOC 2344Z 270DEG 30KT 3499 8708
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
BCCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 31, 1:53 PM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, Mar 31, 1:53 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 153 PM CDT THU MAR 31 2016 .DISCUSSION... CONVECTIVE TRENDS ARE THE CHIEF WX IMPACT CONCERN FOR THE NEXT 12-18H. MORNING MCS CONTINUES TO EXIT NERN AL. RESIDUAL COLD POOL/OUTFLOW WAS MODIFYING CONSIDERABLY EARLY THIS AFTERNOON WITH FLOW TURNING BACK TO THE S-SE AND DEW POINTS INCREASING INTO THE L-M60S. AN OUTFLOW BOUNDARY IS STILL DEFINED FROM NEAR MEMPHIS SE TO JUST N OF BIRMINGHAM. THE AIRMASS IN THE WARM SECTOR SW OF THE OUTFLOW BOUNDARY WAS DESTABILIZING SIGNIFICANTLY WITH MLCAPE VALUES OF 1000-1500 J/KG. IN FACT, SEVERAL SMALL CONVECTIVE CELLS WERE DEVELOPING ALONG THIS BOUNDARY IN MS S OF THE SEVERE MCS/SUPERCELLS CROSSING THE MS RIVER. WE WILL BE AWAITING VORTEX SE/REDSTONE SOUNDINGS THIS AFTERNOON TO FURTHER DEFINE THE SEVERE WX THREAT. FORECAST 6KM BULK SHEAR VALUES WILL BE INCREASING TO 55-65KT THRU THIS EVENING AS AN UPPER LEVEL JET STREAM MIGRATES INTO THE LOWER MS AND GULF STATE REGION. THUS, WE FULLY EXPECT SUPERCELLS TO DEVELOP OUT OF THE CONVECTION TO OUR W AND MIGRATE INTO NRN AL AND SRN TN THIS EVENING. SHORT RANGE CONVECTIVE ALLOWING MODELS ALL HAVE SHOWN VARYING EVOLUTIONS FROM SUPERCELLS/CLUSTERS INTO ONE MORE QLCS LINES. DESPITE LOW LEVEL WINDS OF 9-8H TURNING MORE SWLY AND WEAKENING THIS MORNING, THEY MAY IN FACT BACK TO A MORE SOUTHERLY DIRECTION THIS EVENING, KEEPING LOW LEVEL HODOGRAPHS QUITE FAVORABLE FOR TORNADOES. RAINFALL AMOUNTS OF 1-2 INCHES (LOCALLY HIGHER) FELL THIS MORNING IN NWRN AL, SO THIS MAY BE AN AREA OF HIGHER CONCERN FOR SOME FLASH FLOODING THIS EVENING. HOWEVER, LESSOR AMOUNTS FURTHER EAST MAY HAVE LOWERED THE THREAT. WE WILL MAINTAIN THE FLASH FLOOD WATCH IN PLACE AS IS HOWEVER DUE TO SOME POTENTIAL ECHO TRAINING THAT COULD STILL TAKE PLACE OVERNIGHT INTO THE EARLY MORNING HOURS OF FRIDAY. HAVE HAD LITTLE TIME TO INGEST THE EXTENDED FORECAST DATA, BUT FAIRLY BENIGN WX PATTERN, ALBEIT A BIT COOLER, WILL OCCUR THRU THIS WEEKEND. SHOULD BE A VERY GOOD REBOUND IN TEMPS EARLY NEXT WEEK, BUT THE NEXT RAINFALL DOES NOT OCCUR UNTIL THE DAY 6-7 PERIOD. HAVE FOLLOWED CLOSE TO OUR CURRENT FORECAST WITH MINOR ADJUSTMENTS USING SUGGESTED BLENDS. && .AVIATION... /ISSUED 1235 PM CDT THU MAR 31 2016/ FOR 18Z TAFS...INITIAL PRECIP SHIELD CONTINUES TO EXIT N CNTRL/NE AL TO THE E...WITH DRIER CONDS IN PLACE FOR NOW OVER NW AL. WITH THE DRYING TREND...VFR CONDS PREVAIL AT BOTH PRIMARY TAF SITES ALTHOUGH FLIGHT CONDS MAY BEGIN TO LOWER EARLY THIS EVENING IN ADVANCE OF A COLD FRONT OUT OF THE NW. SHRA/TSRA ARE XPCTED TO DEVELOP AHEAD OF THE FRONTAL PASSAGE LATE THIS AFTERNOON/EARLY EVENING...AND CONDS MAY BRIEFLY LOWER INTO THE IFR CAT IN NEAR SOME OF THE HEAVIER SHRA/TSRA WITH VRB WINDS GUSTING AROUND 25-30KT. PRECIP SHOULD BEGIN TO EXIT THE AREA TO THE E AFTER 06Z...ALTHOUGH LOWER CLOUDS/MVFR CIGS MAY LINGER INTO THE MORNING HRS BEFORE LIFTING. 09 && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 60 71 44 61 / 80 10 10 10 SHOALS 57 70 43 61 / 70 10 10 10 VINEMONT 60 70 45 60 / 90 20 10 10 FAYETTEVILLE 59 69 43 60 / 70 10 10 10 ALBERTVILLE 62 73 46 61 / 90 20 10 10 FORT PAYNE 60 73 46 60 / 90 20 10 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ALZ001>010-016. TN...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 31, 1:31 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 131 PM CDT THU MAR 31 2016 ALZ001>010-016-TNZ076-096-097-011000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 131 PM CDT THU MAR 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THE THREAT FOR SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THIS EVENING IN ADVANCE OF A COLD FRONT OUT OF THE NORTHWEST. DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL ALL BE POSSIBLE THROUGH THE EVENING HOURS...AS A LINE OF THUNDERSTORMS DEVELOPS AND MOVES EAST ACROSS THE OUTLOOK AREA. DISCRETE THUNDERSTORMS FORMING AHEAD OF THE MAIN LINE OF STORMS WILL ALSO BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND TORNADOES. IN ADDITION TO THE SEVERE WEATHER THREAT...MULTIPLE ROUNDS OF HEAVY RAINFALL WILL TRANSLATE INTO A LOCALIZED FLOODING THREAT INTO THE OVERNIGHT HOURS. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 7 AM FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY THIS EVENING.
In the hours before
Special weather statement, Mar 31, 4:23 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 PM CDT THU MAR 31 2016
ALZ001-002-312200-
LAUDERDALE AL-COLBERT AL-
423 PM CDT THU MAR 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 500 PM CDT...
AT 422 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BURNSVILLE...MOVING NORTHEAST AT 50 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WATERLOO...EASTPORT...WRIGHT...THREET...RIVERTON AND CLOVERDALE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3501 8811 3501 8774 3491 8769 3482 8810
3489 8810 3492 8816 3497 8818
TIME...MOT...LOC 2122Z 246DEG 43KT 3486 8826
BCCSpecial weather statement, Mar 31, 5:25 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 525 PM CDT THU MAR 31 2016 ALZ001-312330- LAUDERDALE AL- 525 PM CDT THU MAR 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAUDERDALE COUNTY UNTIL 630 PM CDT... AT 522 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS IN EXTREME SOUTHERN TENNESSEE...MOVING EAST AT 30 MPH. WHILE SEVERE STORMS ARE NOT IMMINENT FOR LAUDERDALE COUNTY...STRONG STORMS COULD DRIFT SOUTH ACROSS THE STATE LINE THROUGH 630 PM. PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LEXINGTON...ST. FLORIAN...UNDERWOOD-PETERSVILLE...ANDERSON...GREEN HILL... ZIP CITY...THREET...KINGTOWN...CLOVERDALE AND WHITEHEAD. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3500 8790 3500 8721 3488 8722 3489 8791 TIME...MOT...LOC 2222Z 272DEG 27KT 3498 8781 BCC
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 4:23 PM CDT | Special Weather Statement | HUN | Lauderdale | 37 min |
| Mar 31, 4:28 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 32 min |
| Mar 31, 5:25 PM CDT | Special Weather Statement | HUN | Lauderdale | 65 min |
| Mar 31, 6:21 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 24 min |
| Mar 31, 6:53 PM CDT | Tornado Warning | HUN | Lauderdale, Limestone, Madison | 37 min |
Nearby
Tornado Warnings in Alabama, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.